Tornadoes · United States · Illinois · 2003

F0 tornado, Joliet to Wilmington, Illinois, May 30, 2003

From Joliet to Wilmington, this F0 tornado ran 0.5 miles across Will County on May 30, 2003, touching down at 8:31 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 30, 2003
Touchdown
8:31 PM CDT (01:31 UTC)
Path length
0.5 miles (0.8 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Will County
Touchdown point
41.320, -88.120
Lift-off point
41.300, -88.100
Record number
986

What the Weather Service recorded

Several supercell thunderstorms moved across northern Illinois during the evening hours of May 30th. Several tornadoes formed with these supercells with the strongest tornadoes and most extensive damage across Joliet and Lockport in Will counties. In addition to the tornadoes, wind damage was also reported across the area. Trees were blown down in Silver Springs State Park west of Yorkville in Kendall county. Trees and power lines were reported down in Somonauk in Dekalb county. Several trees and power lines were blown down near Lake Holiday in far northwest La Salle county and windows were blown out of some mobile homes near the Lake Holiday area. Large trees and power lines were blown down from Plainfield to Joliet. One tree fell onto a house. A gust to 80 mph was reported between Central Ave and Cicero Ave near 53rd in Chicago. Trees were reported down in Manteno in Kankakee county. Tree limbs were blown down across parts of McHenry county. In Paxton in Ford county, high winds damaged a farm shed, causing the roof to fall onto a tractor. A large tree fell onto a van, causing significant damage and the roof of a grain bin was damaged.

A tornado touched down on the west side of Joliet from the Dupage River, one half mile north of Black Road to near Ingalls and Gael Roads, about five miles northwest of downtown Joliet. The tornado broke tree limbs and uprooted a couple of trees in subdivisions between Frontage Road along Interstate 55 and Essington Roads. A garage was damaged and roofs of some homes were damaged. An apartment building roof was torn off north of Ingalls Street, east of Essington Road.

A second tornado touched down two miles north of downtown Joliet, near the Des Plaines River, about a half mile south of Bruce Road. The tornado continued east and lifted about four miles southeast of Lockport near Cedar and Bruce Roads. The tornado severely damaged commercial buildings on Route 171 south of Bruce Road. It ripped apart cinder block and metal buildings and some of the debris was deposited over 100 yards away. A house one the east side of 171 was damaged. Tree limbs were blown down in the Fairmont neighborhood. Outbuildings were damaged on Briggs street near Oak Street. There was also tree damage eastward to a subdivision south of Bruce Street west of Cedar Road.

A weak tornado touched down in a field about 2 miles east of Wilmington near Old Chicago Road. No damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

38 minutes of warning. NWS LOT issued a tornado warning for this county at 00:53 UTC, 38 minutes before the tornado touched down, in force until 01:45 UTC.

Issued (UTC)ExpiredProductOffice
00:53 UTC01:45 UTCTornado WarningLOT
01:40 UTC02:15 UTCTornado WarningLOT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:34 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the tornado touched down at May 30, 6:45 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 30, 6:45 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
645 PM CDT FRI MAY 30 2003

AVIATION DISCUSSION FOR 00Z TAFS

MAJOR LOW DEEPENING OVER S WISCONSIN TO MOVE JUST N OF OUR
TERMINALS. SUPERCELL SQUALL LINE FORMING NW IL TO MOVE ESE 30 KTS
INTO CHI TERMINALS 01-03Z. AFTER THAT WIND GO STRONG W THEN NW
BEHIND FRONT AND RUN DOWN LAKE BY MORNING. VFR CIGS NW TO DROP TO
MVFR AS WE GET INTO COLDER AIR LATER TONIGHT.

AF

PUBLIC DISCUSSION FOR 330 PM ZONES/GRIDS

MAIN FOCUS THIS EVENING IS ON POTL FOR TSTM DVLPMT.  AREA REMAINS IN
A SLGT RISK FOR SVR AND GIVEN STG DYNAMICS WITH INTENSIFYING SYS IN
UPR MIDWEST...PARAMETERS POINT TOWARD TSTM DVLPMT FROM CNTRL WI-ERN
IS WITHIN NXT FEW HRS.  THESE STORMS WILL THEN MOVE QUICKLY
SOUTHEAST THROUGH THE FA AND EXIT THE AREA ARND 10 PM CDT.  WILL NOT
REITERATE DISCUSSIONS ON CONVECTIVE POTL OR SVR RISK.  SEE LATEST
HWOLOT...SWOMCD AND SWODY1 PRODUCTS FOR SPECIFICS.  VIS SATLT
IMAGERY SHOWS LN OF CU/TCU TRYING TO ORGANIZE FROM NRN WI-ERN IA
ATTM.  THIS IS TAKING A LTL WHILE TO GET GOING...BUT SHOULD FIRE
INTO A SQLN LATER THIS AFTN AND THEN MOVE THRU AREA.
THEREFORE...HAVE GONE WITH LIKELY POPS FOR PERIOD FROM 00Z-06Z.
FCST THEN DRY UNTIL NXT SYS DIGS IN FROM NW ABOUT MIDWEEK.   ONLY
FLY IN OINTMENT IN NR TERM IS POTL FOR SOME WRAP ARND SPRINKLE/LGT
SHWRS SAT MRND IN RGN OF STG COLD ADVECTION ASSD WITH DEEPENING LO
PRES WHICH WILL BE MOVG THRU OHIO BY TOMORROW MRNG.  ALTHO SYS IS
DEEPENING AND DIGGING...IT IS ALSO REMAING QUITE PROGRESSIVE...SO
EXPECT SKIES TO GRDLY CLR SAT AFTN.   SFC HI PRES SETTLES OVR FA SAT
NGT-ERLY SUN MRNG SO SETUP IS GOOD FOR A COOL NGT BEFORE DAY-TO-DAY
MODERATION IN TEMPS BEGINS SUN-WED.

.CHI...GALE WARNING LM LATER TONIGHT THRU SAT MORNING.

MERZLOCK
Hazardous weather outlook, May 30, 4:00 PM CDT, 4 hours 31 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-311100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
400 PM CDT FRI MAY 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT NORTHERN AND CENTRAL ILLINOIS THIS
FRIDAY AFTERNOON AND EVENING FROM 345 PM UNTIL 900 PM CDT. THE WATCH
AREA IS ROUGHLY WEST OF A LINE FROM SPRING GROVE IN NORTHEAST
MCHENRY COUNTY TO PONTIAC IN LIVINGSTON COUNTY. THE WATCH INCLUDES
ROCKFORD...BELVIDERE...HARVARD...OREGON...AMBOY...DEKALB...OTTAWA
AND PONTIAC. THE WATCH DOES NOT INCLUDE CHICAGO OR MOST OF ITS
SUBURBAN AREA OR ANY PART OF NORTHWEST INDIANA.

AN INTENSIFYING LOW PRESSURE AREA NOW OVER NORTHWEST WISCONSIN WILL
SEND A STRONG COLD FRONT ACROSS NORTHERN ILLINOIS AND NORTHWEST
INDIANA DURING THE EVENING HOURS. THIS IS A VERY SIMILAR SITUATION
TO THAT WHICH OCCURRED WEDNESDAY.

ALTHOUGH THE TEMPERATURES ARE RATHER COOL AND CONDITIONS ARE STABLE
AT THE MOMENT...SATELLITE IMAGERY INDICATES THAT CLOUDS HAVE ERODED
OVER NORTHWEST ILLINOIS WHERE TEMPERATURES HAVE RISEN INTO THE 70S
WITH DEW POINTS IN THE UPPER 50S AND LOWER 60S. AS A RESULT...THE
ATMOSPHERE AHEAD OF THE COLD FRONT IS DESTABILIZING AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON.

A GALE WARNING IS IN EFFECT FOR THE OPEN AND NEARSHORE WATERS OF
SOUTHERN LAKE MICHIGAN.  GALES WILL DEVELOP OVERNIGHT...ALONG WITH
HAZARDOUS WAVES OF 7 TO 12 FEET.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

A GALE WARNING WILL BE IN EFFECT INTO SATURDAY AFTERNOON FOR THE
NEARSHORE AND OPEN WATERS. EVEN OVER LAND WINDS OF 20 TO 30 MPH
WITH SOME GUSTS NEAR 40 MPH ARE POSSIBLE.

AFTER A SPELL OF CLEAR SKIES THE LATTER PART OF THE WEEKEND...THE
NEXT THREAT OF THUNDERSTORMS WILL BEGIN MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THROUGH AT LEAST 9PM IN THE WATCH AREA.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

SOMREK

In the hours before

Local storm report, May 30, 8:06 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
806 PM CDT FRI MAY 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0716 PM    2 N PERU                  IL   TORNADO
05/30/03   LASALLE                        WEAK, BRIEF. REPORTED
                                          BY PUBLIC.
Local storm report, May 30, 8:09 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
809 PM CDT FRI MAY 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    6 N SUBLETTE              IL   TORNADO
05/30/03   LEE                            REPORTED BY PUBLIC.
Local storm report, May 30, 8:13 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
813 PM CDT FRI MAY 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    PLAINFIELD                IL   60 MPH TSTM GUST
05/30/03   WILL                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 30, 8:15 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
815 PM CDT FRI MAY 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0737 PM    LAKE HOLIDAY              IL   WIND DAMAGE
05/30/03   DEKALB                         TREES AND POWER LINES
                                          DOWN.  REPORTED BY
                                          EMERGENCY MANAGEMENT.
Special weather statement, May 30, 8:25 PM CDT, 6 minutes before
WATCH NOTIFICATION FOR TORNADO WATCH 444...UPDATED
NATIONAL WEATHER SERVICE CHICAGO IL
825 PM CDT FRI MAY 30 2003

ILC063-089-093-099-111-310600-
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED A PORTION OF
TORNADO WATCH 444. COUNTIES CLEARED INCLUDE:

IN ILLINOIS:
GRUNDY...KANE...KENDALL...LA SALLE...MCHENRY...

THIS INCLUDES THE CITIES OF...AURORA...LA SALLE...MORRIS...
WOODSTOCK...YORKVILLE...

ILC031-043-053-075-091-097-105-197-INC007-073-089-111-127-310600-
TORNADO WATCH 444 REMAINS VALID UNTIL 100 AM CDT (100 AM EST)
SATURDAY FOR THE FOLLOWING COUNTIES:

IN ILLINOIS:
COOK...DU PAGE...FORD...IROQUOIS...KANKAKEE...LAKE...
LIVINGSTON...WILL...

IN INDIANA:
BENTON...JASPER...LAKE IN...NEWTON...PORTER...

THIS INCLUDES THE CITIES OF...CHICAGO...FOWLER...GARY...
GIBSON CITY...JOLIET...KANKAKEE...MOROCCO...NAPERVILLE...
PONTIAC...RENSSELAER...VALPARAISO...WATSEKA...WAUKEGAN...
Local storm report, May 30, 8:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
830 PM CDT FRI MAY 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    2 S SANDWICH              IL   WIND DAMAGE
05/30/03   LASALLE                        WINDOWS BLOWN OUT.
                                          DAMAGED MOBILE HOMES.
                                          REPORTED BY STORM
                                          SPOTTER.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 00:00Z

1.5 hours before the tornado, 135 km from the path. May 31, 2003.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 142 joules per kilogram, CIN -148, lifted condensation level 1329 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-05-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 190 square meters per square second, 0 to 6 km bulk shear 63 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-148 J/kg
Surface CAPE
431 J/kg
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
63 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
7.5 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 12:00Z

10.5 hours after it, 135 km from the path. May 31, 2003.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 41 joules per kilogram, CIN -1, lifted condensation level 629 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-05-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -40 square meters per square second, 0 to 6 km bulk shear 33 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-1 J/kg
Surface CAPE
59 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The surface observations

Joliet (JOT), 24 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:45 UTC73.459190° 10 kt15995.9
00:05 UTC71.657.2180° 8 kt15995.3
00:25 UTC69.855.4140° 8 kt994.9
00:45 UTC69.859160° 7 kt994.2-RA
01:05 UTC69.859180° 16 kt21992.6VCTS
01:46 UTC62.659130° 4 kt994.6VCTS
02:05 UTC60.859140° 4 kt994.6
02:25 UTC62.65920° 4 kt995.6
02:45 UTC62.6590° 0 kt995.6
03:05 UTC60.85980° 3 kt995.6
03:25 UTC60.857.20° 0 kt995.6

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Chicago radar (KLOT), 33 km away, was scanning. The volume nearest the touchdown began at 01:33 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of May 30, 2003

20 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 305:25 PM CDTF0Dane, WI3.125
May 305:52 PM CDTF1Green, WI10.1100
May 306:25 PM CDTF0Winnebago, IL0.3100
May 306:33 PM CDTF0Winnebago, IL4.0100
May 306:36 PM CDTF0Lee, IL4.0100
May 307:16 PM CDTF0LaSalle, IL0.550
May 307:35 PM CDTF0Kendall, IL2.5100
May 307:36 PM CDTF0Fulton, IL0.110
May 307:42 PM CDTF0Kendall, IL3.5100
May 307:53 PM CDTF2Woodford, IL7.3150
May 307:56 PM CDTF1Mason, IL14.0100
May 308:20 PM CDTF1Will, IL1.7100
May 308:22 PM CDTF0Logan, IL5.050
May 308:25 PM CDTF1Will, IL5.7100$60,000
May 308:30 PM CDTF0Cook, IL0.350
May 308:34 PM CDTF0Logan, IL0.110
May 308:34 PM CDTF0Kankakee, IL2.550
May 308:38 PM CDTF2Logan, IL14.0880$2.5 million
May 308:51 PM CDTF2DeWitt, IL12.81,1004$9.3 million
May 309:13 PM CDTF0Lake, IN0.350

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.